Michigan, 2002

Damaging Wind in Michigan, July 29, 2002

July 29, 2002 · NWS APX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 29, 2:37 AM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 29, 2:37 AM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
337 AM EDT MON JUL 29 2002

FORECAST ISSUE IS WITH CONVECTION TODAY AND SEVERE POTENTIAL.

SURFACE ANALYSIS INDICATING LOW PRESSURE OVER IOWA WITH A WARM FRONT
EXTENDING EAST THROUGH WISCONSIN...THEN INTO CENTRAL LOWER MICHIGAN
ROUGHLY FROM LUDINGTON TO BIG RAPIDS AND THE THUMB. SURFACE
INSTABILITY STILL RIDING HIGH IN WISCONSIN (-7C LI AT 300 AM) AND
STILL -2C TO -5C LI IN THE CENTRAL AND SOUTHERN PART OF LOWER
MICHIGAN.

WATER VAPOR IMAGERY AND PROFILER DATA INDICATING MID LEVEL TROUGH
AXIS NOW MOVING INTO WESTERN MINNESOTA/IOWA...AND WELL DEFINED
VORTICITY MAX MIGRATING INTO SOUTHERN MINNESOTA. SECONDARY VORTICITY
CENTER ALSO NOTED MOVING THROUGH THE DAKOTAS. FURTHER
DOWNSTREAM...MID AND UPPER LEVEL RIDGING NOTED ACROSS THE STATE
HELPING TO TO KEEP CONVECTION SUPPRESSED IN THE EARLY
GOING...DESPITE SURFACE BASED INSTABILITY STILL PRESENT ACROSS THE
STATE. UPPER AIR CHARTS INDICATING 250 MB JET CORE FROM NEBRASKA
INTO MINNESOTA WITH DECENT UPPER DIVERGENCE OVER THE TOP OF ONGOING
CONVECTION. PROFILER AND MODEL DATA REVEALING STRONGEST 850 MB LLJ
FROM OKLAHOMA NE INTO MISSOURI/IOWA AT PRESENT TIME ACTING ON LOW
LEVEL MOISTURE GRADIENT...AND FEEDING CONVECTIVE SYSTEMS IN THIS
REGION. MESOETA INDICATING A SOMEWHAT WEAKER SURGE OF THETA-E AIR
ABOUT TO COMING ACROSS SOUTHERN LAKE MICHIGAN.

A COUPLE AREAS OF ONGOING CONVECTION TO DEAL WITH IN THE EARLY
GOING. FIST SYSTEM STILL ROOTED IN THE BOUNDARY LAYER MOVING
THROUGH WISCONSIN. SECOND AREA BEING FED BY LOW LEVEL MOIST
CONVERGENCE (AS NOTED ABOVE) SURGING THROUGH SOUTHERN LAKE MICHIGAN.

TODAY...ONGOING COMPLEX OVER WISCONSIN STILL FEEDING ON VERY
UNSTABLE BOUNDARY LAYER OVER WISCONSIN...AND SHOULD WEAKEN SOMEWHAT
AS IT ENCOUNTERS LAKE MICHIGAN AND FOLLOW INSTABILITY TO THE SOUTH.
AM MORE CONCERNED ABOUT BOUNDARY THROUGH THE CENTRAL PART OF THE
STATE AND BELIEVE TSTM ACTIVITY MAY BEGIN TO FIRE SOMEWHERE ALONG
THE BOUNDARY EARLY THIS MORNING (IMPACTING S/SW COUNTIES) AS WEAK
THETA-E SURGE MOVES IN...AND BECOME THE CATALYST FOR SHRA/TSTM
ACTIVITY THIS MORNING ACROSS THE CWA. AS ALWAYS...WILL MAKE FINAL
CALL ON EARLY WORDING AT ZONE ISSUANCE. THEN...850 AND 700 MB WINDS
TURN INTO THE SW AND INCREASE THIS MORNING FEEDING LOW AND MID LEVEL
MOISTURE SURGE NORTHWARD. MEANWHILE...MID LEVEL SHORTWAVE/TROUGH
AXIS UPPER JET STRUCTURE AND CORRESPONDING UVV FIELD DEVELOPS OVER
THE STATE. SURFACE COLD FRONT THEN SWINGS THROUGH THIS AFTERNOON
PROVIDING ADDITIONAL LOW LEVEL CONVERGENCE. SHOULD SEE QUICK
INCREASE IN SHRA/TSTM DEVELOPMENT BY LATE MORNING AND EARLY
AFTERNOON AS THIS ALL COMES TOGETHER.

SEVERE WEATHER POTENTIAL...CLOUD COVER SPREADING INTO THE CWA EARLY
ON WILL LIKELY PRECLUDE CAPE VALUES FROM EXCEEDING 1500-2000 J/KG IN
NORTHERN LOWER MICHIGAN...AND LOWER VALUES STILL IN EASTERN UPPER
MICHIGAN TODAY. HOWEVER...CERTAINLY ENOUGH TO SUPPORT DEEP CONVECTION.
MID LEVEL WINDS INCREASE AND TURN TO THE W/SW IN ADVANCE OF THE
UPPER TROUGH...REACHING 50 KNOTS OR GREATER AOA 400 MB. THIS LEADS
TO GOOD SPEED SHEAR THROUGH THE COLUMN SUPPORTING STORM
ORGANIZATION. STORM RELATIVE HELICITY VALUES SHOULD NOT BECOME VERY
IMPRESSIVE AS WINDS SHOULD BE FAIRLY UNIDIRECTIONAL (MUCH BETTER SRH
VALUES PROGGED BY MESOETA IN THE S/SE PART OF THE STATE THIS
AFTERNOON). THUS...WITH THE CONTINUED HIGH WET BULB AND FREEZING
LEVELS...PRIMARY SEVERE THREAT WILL ONCE AGAIN BOWING
SEGMENTS/DAMAGING THUNDERSTORM WINDS. SPC CONTINUES TO OUTLINE
SLIGHT RISK FOR ALL OF NORTHERN LOWER MICHIGAN WHICH SEEMS
REASONABLE GIVEN BEST INSTABILITY AND SHEAR PROFILES FOR THE LOWER
PENINSULA. WILL HIGHLIGHT DAMAGING WINDS IN MORNING HAZARDOUS
WEATHER OUTLOOK.

TONIGHT...SURFACE COLD FRONT SLIPS THROUGH THE CWA BY EARLY EVENING
FOLLOWED CLOSELY BY LOW AND MID LEVEL TROUGH AXIS. CURRENT TIMING OF
FROPA MAY LEAD TO ONGOING ACTIVITY STILL IN THE EASTERN PART OF THE
CWA AT BEGINNING OF SECOND PERIOD...AND WILL MAINTAIN
CHANCE/SCATTERED WORDING ROUGHLY EAST OF A LINE FROM ALPENA TO WEST
BRANCH.

TUESDAY...SURFACE AND UPPER RIDGING BUILD QUICKLY INTO THE REGION BY
TUESDAY MORNING. DRY FORECAST ON TARGET AND WILL MAKE LITTLE CHANGES
AT THIS TIME.

TUESDAY NIGHT/WEDNESDAY...SURFACE HIGH PRESSURE BEGINS TO SLIDE EAST
OF THE STATE TUESDAY NIGHT WITH A RETURN FLOW OF MOISTURE AND
INSTABILITY INTO THE UPPER MIDWEST. LOW LEVEL FLOW ALSO TURNS INTO
THE SW WITH AXIS OF HIGHER THETA-E AIR TAKING AIM INTO THE UPPER
PENINSULA (INCLUDING EAST UPPER MICHIGAN) TUES NIGHT INTO WEDNESDAY.
ETA/MESOETA (AND AVN TO A LESSER DEGREE) NOW SUGGESTING AN AREA OF
SHRA/TSTMS MAY RAMP UP TUESDAY NIGHT AT NOSE OF MOISTURE
GRADIENT...INITIATING OVER LK SUPERIOR AND RIDING INTO E UPPER
MICHIGAN AND EVEN FAR NORTHERN LOWER MICHIGAN BY WED MORNING. UPON
COORDINATION WITH MQT OFFICE HAVE ADDED SMALL CHANCE POP TO EASTERN
UPPER MICHIGAN TUESDAY NIGHT.

NO ADDITIONAL CHANGES MADE.

COORDINATED WITH MQT...DTX...THANKS.

.APX...NONE.

ADAM

In the hours before

Special weather statement, Jul 29, 4:38 AM EST, 3 hours 20 minutes before
MIZ016>036-041-042-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
538 AM EDT MON JUL 29 2002

...THERE IS A RISK OF SEVERE WEATHER ACROSS NORTHERN LOWER MICHIGAN
TODAY AND EARLY THIS EVENING...

* THREAT AREA...ALL OF NORTHERN LOWER MICHIGAN.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS.
  SPOTTER ACTIVATION MAY BE NEEDED TODAY.

* HAZARDOUS WEATHER THREAT...THUNDERSTORMS PRODUCING HEAVY
  RAINFALL AND WIND GUSTS EXCEEDING 60 MPH.

* TIME OF HAZARDOUS WEATHER THREAT...THUNDERSTORMS PRODUCING HEAVY
  RAINFALL AFTER 800 AM THIS MORNING. THUNDERSTORMS PRODUCING
  STRONG WINDS BETWEEN 12 NOON AND 800 PM THIS EVENING.

* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER
  CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).

IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

ADAM

The radar

The NCL Michigan radar (KAPX), 39 km away, was scanning. The volume nearest the first event began at 12:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kalkaska

When
July 29, 7:58 AM EST
Where
Kalkaska County, 2 mi SE of Kalkaska
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
44.717, -85.133

Several 10 to 15 inch diameter trees downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307371.